Case of Accidental primaquine overdose in a toddler: A report
Two of the most notable adverse effects noted with primaquine are oxidant hemolysis and methemoglobinemia . In the general population, these effects typically remain self-limited and asymptomatic, but can become life threatening in patients with G6PD deficiency.
The treatment of such patients can also be complex. While transfusion remains the mainstay of the management of critical hemolytic anemia, severe G6PD deficiencies can complicate the treatment of methemoglobinemia. Methylene blue, the first-line treatment for severe methemoglobinemia, is known to cause hemolysis in G6PD deficient patients . Since this hemolysis can be mild it is only a relative contraindication to its use. However, patients with more severe forms of G6PD deficiency can progress to fatal hemolysis . In such patients, ascorbic acid is recommended as an alternative option, though its effects are less marked or rapid . Blood transfusions and hyperbaric oxygen can also be considered . In these situations, the risks and benefits of different treatment modalities must be weighed against the clinical picture and the patient's known history.
Recently, a case report has been published in the American Journal of Emergency Medicine where authors have come across a unique presentation of mixed methemoglobinemia and hemolytic toxicity due to an accidental primaquine overdose in a G6PD deficient pediatric patient i.e. a toddler with an accidental primaquine overdose who had undiagnosed G6PD deficiency.
He was found holding an empty primaquine pill bottle his father had been prescribed for malaria prophylaxis. Parents estimate he ingested six 26.3 mg tablets. He was initially asymptomatic, but over the next two days developed progressive jaundice, pallor, and fatigue, prompting parents to present to the ED. On arrival the patient was profoundly cyanotic and lethargic. Vitals signs included temperature 37.8 ℃, pulse 169 beats per minute, blood pressure 105/48 mmHg, oxygen saturation 66% on room air. The patient was unable to maintain postural tone and he had severe pallor with perioral cyanosis. His SpO2 did not improve on a non-rebreather at 12 liters per minute.
Over the two days following his ingestion he developed severe methemoglobinemia and hemolytic anemia toxicity. He was initially treated with a dose of methylene blue prior to learning of his G6PD deficiency. He was subsequently given additional doses of ascorbic acid and a blood transfusion. His condition gradually improved and he was ultimately discharged in good condition.
"This is a unique case of a pediatric patient with previously undiagnosed G6PD deficiency who developed a mixed methemoglobinemia and hemolytic toxicity after an accidental primaquine ingestion. Both toxicities were exacerbated by the previously undiagnosed G6PD deficiency. This case highlights the need for good working knowledge of toxic exposures and their management. While cases of antimalarial overdoses are rare, this class of medication is included in the list of lethal single dose medications to children . Pediatric patients are particularly susceptible to accidental ingestions and their diagnosis and treatment require maintaining a high index of suspicion." concluded the team.
For full article follow the link: https://doi.org/10.1016/j.ajem.2020.10.084
Primary source: American Journal of Emergency Medicine